Hail, Park
- When
- June 15, 1:35 PM MST
- Where
- Park County, 8.16 mi ENE of Wilsall
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.040, -110.510
Severe thunderstorms producing large hail and very heavy rain impacted portions of South Central Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail and very heavy rain impacted portions of South Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 9:07 AM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MDT TUE JUN 15 2010
.SHORT TERM...VALID FOR TDY AND WED...
HAVE MADE A FEW MINOR CHANGES FOR TODAY AND TONIGHT...CONCENTRATED
ON POPS ACROSS THE REGION.
SHOWERS HAVE MOVED INTO WESTERN ZONES...INCLUDING WHEATLAND AND
PARK COUNTIES THIS MORNING. EXPANDED POPS SLIGHTLY FURTHER
EASTWARD FOR THE MORNING PERIOD...AND KEPT CHANCE FOR ISO THUNDER
IN PLACE. RAISED PRECIP CHANCES ACROSS THE WEST FOR THIS AFTERNOON
AND EVENING...AND INTO THE OVERNIGHT...AND KEPT MENTION OF SEVERE
POTENTIAL IN PLACE. DID HOWEVER MAKE SOME MINOR ADJUSTMENTS TO THE
PROGRESSION OF THAT SEVERE POTENTIAL INTO KBIL AFTER 00Z...AS PER
SPC OUTLOOK FOR SLIGHT RISK OVER KBIL AND WEST. ALSO EXTENDED SLIGHT
CHANCE POPS INTO THE EAST THIS EVENING. RAIN CHANCES LOOK OK FOR
THE EAST OVERNIGHT...BUT ALSO SOME INDICATION FOR STRONG
THUNDERSTORMS AS WELL...WITH A STRONG LOW LEVEL JET DEVELOPING
OVERNIGHT. WILL BE LOOKING MORE CLOSELY AT THE OVERNIGHT PERIOD AS
NEW INFORMATION COMES IN TODAY. GILSTAD
...PREVIOUS DISCUSSION...
THE UPPER TROUGH COULD BE SEEN ON WATER VAPOR IMAGERY DIGGING
INTO THE PACIFIC NW. MODELS HAVE BEEN CONSISTENT IN SHOWING SW
FLOW OVER THE FORECAST AREA THROUGH TONIGHT AHEAD OF THE DIGGING
SYSTEM. SHORTWAVES AND PIECES OF JET DIVERGENCE WILL MOVE NE
THROUGH THE AREA THROUGH TONIGHT ON THE E SIDE OF THE
SYSTEM...WHICH WILL BE IN THE FORM OF A CUTOFF LOW. WILL ALSO HAVE
SOME INSENTROPIC LIFT OVER THE AREA AHEAD OF A COLD FRONT THIS
EVENING. W OF BILLINGS THIS AFTERNOON...IT WILL BE QUITE UNSTABLE
WITH CAPES ON THE ORDER OF 500 TO 1550 J/KG. WILL ALSO HAVE
INCREASING SW FLOW THROUGH THE COLUMN. THIS SHEAR WILL BE
SUPPORTIVE OF SPLITTING CELLS. WITH THE STRONGEST LIFT EXPECTED
OVER THE W AND NW SECTIONS OF THE AREA COMBINED WITH THE ABOVE
FACTORS...WILL MENTION POSSIBLE SEVERE THUNDERSTORMS. DID NOT
CHANGE THE GOING POPS MUCH TODAY WHICH RANGED FROM HIGH CHANCE NW
TO SLIGHT CHANCE IN KBIL IN THE AFTERNOON. EXPECTING A WARM DAY
TODAY WITH TEMPERATURES IN THE 70S TO MID 80S.
THE MODELS CONTINUED TO SHOW ONLY SLOW EASTWARD PROGRESS OF THE
MOISTURE TONIGHT. WENT WITH LIKELY POPS FAR NW AND TAPERED TO SLIGHT
CHANCE FROM NEAR A KSHR TO KMLS LINE. WILL CONTINUE THE MENTION OF
SEVERE THUNDERSTORMS OVER THE W AND NW THIS EVENING. NOTED THE
MOISTURE WILL START TAPERING OFF OVER THE SOUTHERN ZONES LATE
TONIGHT. ALSO AN 850 MB LOW-LEVEL JET WILL DEVELOP OVER THE SE LATE.
PRECIPITABLE WATERS WILL BE ON THE INCREASE THROUGH TONIGHT
THE GFS TAKES A MORE NORTHERLY TRACK WITH THE CUTOFF LOW ON WED THAN
THE WRF. BY THU MORNING...BOTH MODELS HAD THE LOW OVER N WY WITH THE
GFS BEING A LITTLE FASTER THAN THE WRF. UPPER DIFLUENCE WILL
INCREASE OVER THE AREA ON WED AHEAD OF THE LOW. AS THE LOW MOVES
INTO THE REGION WED NIGHT...WILL HAVE STRONG Q VECTOR CONVERGENCE
OVER THE AREA. HIGH PRECIPITABLE WATERS WILL CONTINUE THROUGH WED
NIGHT. HIGH CAPES WILL CONTINUE OVER THE AREA THROUGH THE PERIOD.
WENT A BIT LOWER WITH POPS E OF KBIL WED AFTERNOON DUE TO THE
MOISTURE STILL SLOWLY MOVING TOWARD THIS AREA. KEPT HIGH POPS
EVERYWHERE WED NIGHT. A LOW-LEVEL JET WILL ALSO BE PRESENT OVER THE
SE WED NIGHT. WILL MENTION SEVERE ALL AREAS WED AFTERNOON THROUGH
WED NIGHT. RAISED TEMPERATURES AHEAD OF THE SYSTEM/S COLD FRONT WED.
LEFT MINS ALONE WED NIGHT DUE TO TIMING DIFFERENCES BETWEEN MODELS
WITH THE COLD FRONT. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
STILL SOME UNCERTAINTY FOR THE THURSDAY FORECAST. THE GFS AND
ECMWF WERE CLOSER IN ALIGNMENT...BUT WERE STILL DIFFERENT IN
TIMING AND LOCATION OF A DEEP UPPER LOW EXPECTED TO IMPACT THE
FORECAST AREA. THE GFS REMAINS QUICKER AND FARTHER NORTH IN
MOVING THE UPPER LOW ACROSS. THIS WILL HAVE AN IMPACT ON POSITION
OF HEAVIER RAINS AND TIMING OF PRECIPITATION. WILL KEEP HIGHER
POPS IN FOR MOST OF THE AREA THURSDAY AS THE MODELS TRY TO
RESOLVE THE TIMING ISSUES. ONE THING TO WATCH FOR WILL BE STRONG
WIND POTENTIAL THURSDAY AS THE LOW KICKS OUT. 850MB WINDS ON THE
GFS INCREASES TO 50KTS OVER THE EAST WITH GUIDANCE INDICATING THE
POTENTIAL FOR HIGH WIND...SOMETHING THAT IS ALMOST UNHEARD OF IN
JUNE. THE ATMOSPHERE WILL BE UNSTABLE...BUT CYCLONIC FLOW MAY
PREVENT SOME OF THE WINDS ALOFT FROM SURFACING. WILL MENTION IT
IN THE HWO. COOLED TEMPERATURES A BIT ON THURSDAY AS THE STRONG
WRAP AROUND FLOW WILL PRODUCE BELOW SEASONAL TEMPERATURES.
AN UPPER RIDGE MOVES INTO THE AREA FRIDAY AFTER PASSAGE OF THE
THURSDAY UPPER LOW. FRIDAY SHOULD BE MAINLY DRY WITH ANTICYCLONIC
FLOW ALOFT. SOUTHWEST FLOW DEVELOPS OVER MONTANA NEXT WEEKEND
WITH AN UPPER TROUGH FORMING OVER THE WEST COAST. THE FLOW WILL
HAVE MANY SHORTWAVES EMBEDDED FOR LIFT. THE TROUGH OVER THE WEST
WILL PULL EAST WINDS INTO MONTANA AND THIS BRINGS SOME LOW LEVEL
MOISTURE BACK INTO THE FORECAST AREA. WILL KEEP THE MENTION OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. LOW LEVEL EASTERLY
WINDS AND MID LEVEL MOISTURE STREAMING IN ON SOUTHWEST FLOW WILL
KEEP TEMPERATURES NEAR SEASONAL AVERAGES. HUMPHREY
&&
.AVIATION...
UNSTABLE AIRMASS WILL SUPPORT SHOWER ACTIVITY ALONG A KLVM-K3HT
UNTIL MID AFTERNOON WITH SHOWERS AND THUNDERSTORMS SPREADING EAST
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN LARGE
HAIL AND WIND GUSTS AROUND 50 KTS. VFR CONDITIONS WILL PREVAIL
EXCEPT BRIEF MVFR IN HEAVIER SHOWERS. MVFR MAY BECOME MORE
PREVALENT OVERNIGHT AS UPSLOPE SURFACE FLOW DEVELOPS. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 081 055/074 051/066 048/072 051/076 053/077 054/078
2/T 64/T 67/T 22/T 23/T 32/T 22/T
LVM 074 049/067 046/061 042/070 042/073 044/073 045/076
5/T 76/T 66/T 22/T 23/T 23/T 33/T
HDN 084 055/083 053/069 048/078 052/082 054/082 054/084
1/B 43/T 67/T 22/T 23/T 32/T 23/T
MLS 082 059/089 059/065 049/073 052/078 055/078 055/080
0/B 23/T 56/T 42/T 23/T 43/T 23/T
4BQ 079 056/087 057/069 049/074 053/081 054/082 055/083
0/U 23/T 54/T 32/T 22/T 32/T 22/T
BHK 076 056/085 055/070 051/077 054/079 056/080 056/079
0/U 23/T 55/T 42/T 22/T 32/T 23/T
SHR 081 052/085 052/066 044/072 046/078 049/079 049/080
0/U 23/T 65/T 32/T 23/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1005 AM MDT TUE JUN 15 2010 MTZ028>042-056>058-063>068-WYZ098-099-161615- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1005 AM MDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC WEATHER SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO AREAS FROM BILLINGS WEST THIS AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT AS MORE MOISTURE REACHES THE AREA. DUE TO A MOIST AND UNSTABLE AIRMASS... SOME OF THE STORMS FROM BILLINGS AND WEST COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL INTO THIS EVENING. PEOPLE SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PACIFIC SYSTEM WILL APPROACH THE REGION WEDNESDAY AND MOVE ACROSS THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA WEDNESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. IT WILL BE COOLER ON THURSDAY WITH SHOWERS AND ISOLATED THUNDERSTORMS. AS THE PACIFIC SYSTEM MOVES INTO THE DAKOTAS LATE ON THURSDAY...STRONG GUSTY WEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR OVER THE AREA EAST OF BILLINGS. PEOPLE SHOULD REMAIN ALERT FOR SEVERE WEATHER WATCHES AND WARNINGS WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 149 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
7 hail, 1 funnel cloud. Local standard time, as filed.
Rain was estimated to be around a half inch.
Damaged windows were reported.
Hail covered the ground and a half an inch of rain fell.
Two funnel clouds were observed by several campers at the Tongue River Reservoir State Park.
Pea, quarter, and golf ball size hail occurred from 730pm to 745 pm MDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234569, 234570, 234572, 234574, 234577, 234582, 234578, 234581.